Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Chicago, IL

June 28, 2003Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 28, 2003, 3:41 PM CDT for Kankakee County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2003, 3:41 PM CDT (20:41 UTC)
Expired
Jun 28, 2003, 4:15 PM CDT
In force
34 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 28, 2:45 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT SAT JUN 28 2003

PUBLIC DISCUSSION FOR AFTERNOON ZONES...

MAIN WX PROBLEM NXT 6 HRS OR SO WILL BE CHASING MARGINALLY SVR TSTMS
AROUND. MAIN BAND OF STMS HAVE FORMED ON OLD CONVERGENCE LINE LEFT
FROM EARLIER CONVECTION.  HAIL APPEARS TO BE THE MAIN THREAT WITH
THESE STMS...HOWEVER...TRAINING ECHOES S OF I-80 MAY RESULT IN
LOCALIZED FLOODING.  OVERALL...WILL GENLY GO WITH UNQUALIFOED
MENTION OF SCT TSTMS THROUGH THIS EVENING...THEN CLRG OVERNIGHT.
ONE VORT MAX IS NOW MOVG INTO WRN LWR MI.  ANOTHER...WEAKER
DISTURBANCE IS LOCATED TO S OF LSE WITH SOMEWHAT MORE CONCENTRATED
MOISTURE CONVERGENCE ASSD WITH THIS FEATURE NOW MOVG INTO SWRN WI.
AM LOOKING FOR THESE FEATURES TO BE MAIN FOCUS FOR CONTD TSTM DVLPMT
INTO THIS EVENING.  INSTABILITY ACROSS FA INTO THIS EVENING WOULD
SUPPORT A FEW STORMS THAT COULD BRIEFLY PRODUCE 1 INCH HAIL.

OVERNIGHT...STMS EXPECTED TO DMNISH A FEW HRS AFT SS...THEN DRYING
MOVES IN AS HI PRES RDG NOW OVER WRN DAKS BUILDS TWD MID MS VLY.
THIS IS TO PROVIDE SUBSIDENT CONDITIONS WITH LGT FLOW ACRS AREA THRU
TUES.  BY WED-THUR...SLY TO SWLY FLO TO INCRS AND USHER IN
WARMER...MORE SUMMERLIKE TEMPS/HUMIDITY FOR LATTER HALF OF WEEK.
AT PRESENT...NEXT WX SYS NOT EXPECTED TO AFFECT AREA UNTIL AFTER
MIDWEEK.  MDLS CONSISTENT IN BUILDING HOT DOME OVER HI PLAINS BY MID
WEEK WITH A SERIES OF LOWS MOVING THRU SRN CAN.  COLD FRONT
CURRENTLY FCST TO MOVE THRU TWD END OF WEEK SO WILL KEEP TSTM CHC IN
FOR FOURTH.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jun 28, 11:45 AM CDT, 3 hours 56 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-292130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1145 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY OVER NORTHWEST INDIANA.

UPPER LEVEL SUPPORT AS WELL AS BETTER INSTABILITY IS CURRENTLY
SHIFTING EASTWARD ACROSS LAKE MICHIGAN AND WESTERN INDIANA.
PARAMETERS ARE FOCUSING ON LOWER MICHIGAN AND PERHAPS NORTHERN
INDIANA AS THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON.

A COLD FRONT WILL BE MOVING THROUGH THE REGION TONIGHT AND THERE MAY
BE ENOUGH RESIDUAL INSTABILITY ACROSS NORTHERN ILLINOIS FOR SOME
SCATTERED THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND
EVENING.  HOWEVER...THE THREAT OF ANY ORGANIZED SEVERE WEATHER IS
MINIMAL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE NEXT THREAT OF THUNDERSTORMS APPEARS TO BE ON THURSDAY AND
FRIDAY OF LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS NOT ANTICIPATED AT THIS TIME.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:16 PM CDTSevere Thunderstorm WarningLOTWill29 min
Jun 28, 4:43 PM CDTSevere Thunderstorm WarningLOTLaSalle32 min
Jun 28, 5:30 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago45 min
Jun 28, 5:31 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee, Livingston29 min
Jun 28, 5:14 PM CDTSevere Thunderstorm WarningLOTJasper31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.